ACE Inhibitor Induced Psoriasis
Here’s a case scenario of a potential case of ACE inhibitor induced psoriasis. If you are looking for more info on the ACE Inhibitors, be sure to check out the podcast! Mrs AX, 70 years old, never smoked, BMI 27 kg/m2, presents with new onset of itchy scalp. Her regular medicines include omeprazole 20mg, rosuvastatin 10mg, perindopril 5mg and levothyroxine 100 mcg. She was diagnosed with scalp psoriasis and has trialed multiple topical corticosteroid preparations including betamethasone valerate 0.02%, mometasone 0.1% and betamethasone dipropionate OV 0.05% with minimal relief. She is taking cetirizine 10mg and promethazine 10mg for the last three weeks to ease the itch.
Diagnosis of drug-induced psoriasis can be challenging when patients are on multiple medications. The onset of psoriatic symptoms can be months or years after the drug has been started.
The most common drugs to induce or aggravate psoriasis are β-blockers, lithium, antimalarial drugs (e.g., hydroxychloroquine), antibiotics (tetracyclines), NSAIDs, ACE inhibitors and steroid withdrawal. It occurs more frequently in obese patient, with history of smoking, diabetes, hypertension, dyslipidemia. Reference
The clinical features of drug-induced psoriasis include 1) localized plaque psoriasis, often affecting scalp, knees, elbows, buttocks and/or genitals 2) generalized plaque psoriasis, with scattered plaques on all parts of the body 3)erythroderma when the entire skin surface is red and scaly.
I went through her current medicine list, she started perindopril 5mg mane two months ago for hypertension. Unsure if her scalp psoriasis is drug associated; suggest discontinuing ACEI and replacing with CCB. Upon stopping ACEI therapy, scalp psoriasis improved in two weeks and this was likely a case of ACE Inhibitor induced psoriasis.
This was a guest post donated by Jiamin Liau.
Enjoy the blog? Over 5,000 other healthcare professionals have signed up to follow – PS I also give a free educational PDF! If you would like to contribute a case scenario, please feel free to contact me.